Kansas, 2025

Hail and Damaging Winds in Kansas, July 21, 2025

July 21, 2025 · NWS DDC · 12 events in 7 counties and zones

Explosive convection developed around 4 pm near I-80 near Hays, developing into a more organized MCS that surged south between 7 pm and 10 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Explosive convection developed around 4 pm near I-80 near Hays, developing into a more organized MCS that surged south between 7 pm and 10 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM CST, 2 hours 49 minutes earlier. Its key messages:

  • Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees.
  • Dry weather will prevail through Tuesday with continued very hot afternoons.
  • Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph.
  • Shower and thunderstorm chances expected to improve some Wednesday and Thursday.
  • A significant heat wave is expected next weekend and next week.
Area forecast discussion, Jul 21, 1:35 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Heat advisory in effect for eastern zones Monday afternoon,
  with heat index values of 103 to 109 degrees.

- Dry weather will prevail through Tuesday with continued very
  hot afternoons.

- Stronger south winds Tuesday, averaging 20 to 30 mph with
  gusts to 40 mph.

- Shower and thunderstorm chances expected to improve some
  Wednesday and Thursday.

- A significant heat wave is expected next weekend and next
  week.

&&

.UPDATE...
Issued at 232 PM CDT Mon Jul 21 2025

Temperatures in the mid to upper 90s with dew points in the 70s
have combined to result in heat index values of 105-110 along
the entire Route 283 corridor and therefore a Heat Advisory was
introduced in Ness, Hodgeman, and Ford Counties until 7 PM CDT.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 21 2025

Midday surface analysis and satellite imagery depicted a clear
sky over SW KS, and light and variable surface winds. Winds will
trend southerly and increase this afternoon in response to lee
troughing, gusting 25-30 mph. The heat will continue, with heat
advisory criteria (heat index 105+) again expected across
eastern zones this afternoon. Thunderstorm potential is again
muddled with uncertainty. Full sunshine and dewpoints in the
mid to upper 60s will again yield strong instability, with
CAPE > 3000 J/kg. Finding a forcing mechanism is difficult,
but several CAM solutions and 12z NAM suggest development south
of DDC 4-7 pm. High based multicells over a very hot boundary
layer will be capable of outflow wind gusts of 50-60 mph. Added
20%/slight pops to the forecast into this evening, but a strong
capping inversion aloft will greatly limit coverage.

Models show minor cooling on Tuesday, with 850 mb temperatures
trimming down 1-2C, and 500 mb heights eroding a notch. It will
be hard to tell the difference, but most locations should be
1-2 degrees less hot Tuesday. Guidance also suggests slightly
drier dewpoints compared to recently, in the lower 60s Tuesday
afternoon. This may be a model artifact and not based on
reality, as moist soils and green vegetation/evapotranspiration
will still be placing moisture into the boundary layer. With the
lower dewpoints, current grids show most of the eastern zones
falling short of heat advisory criteria Tuesday (100-104, as
opposed to 105-109). Not planning on a heat advisory for
Tuesday, but this will need to be revisited. The difference
that will be more noticeable will be an increased south wind,
averaging 20-30 mph as lee troughing deepens to 997 mb over NE
Colorado. Wind grids Tuesday follow the 90% ile of the NBM, or
close to 12z MAV guidance. Tuesday's forecast is dry, given less
moisture/instability, but did notice 12z NAM solution with a
shortwave generating storms across western zones Tuesday
afternoon. This is an outlier solution, so was ignored for now.

Models show some more minor cooling Wednesday, with afternoon
temperatures more restricted to the mid 90s. Apparent
temperature grids for the eastern zones are well below heat
advisory criteria, and a heat advisory is not expected to be
required Wednesday. South winds will be strong, stronger than
what the NBM suggests, averaging 20-30 mph with higher gusts.
NBM pops for showers and thunderstorms remain in the chance
category Wednesday and Thursday evenings as the monsoonal
moisture plume shifts eastward onto the plains for a couple
days.

One more day with a small chance of a thunderstorm Friday.
After that, strong midlevel ridging will build rapidly over the
plains, with global models in agreement with a 600 dm, 500 mb
high over/near SW KS early next week. This will end all rain
chances completely this weekend and next week, and send
afternoon temperatures soaring. NBM high temperature grids are
already in the 100-104 range Sunday/Monday, and this is likely
not hot enough. A significant heat wave appears probable, and
we will begin messaging these impacts. CPC continues with much
above normal temperatures in their 6-10 and 8-14 day outlooks
through the end of July into early August.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM CDT Mon Jul 21 2025

VFR will continue through this TAF cycle. South winds will gust
23-27 kts at all airports through 00z Tue. Isolated
thunderstorms are again possible during the 21z Mon - 06z Tue
time frame, but coverage will be limited, with no confidence
of impacts at the airports, so again kept this set of TAFs dry.
Stronger south winds are expected after 15z Tue, gusting near
30 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ030-031-045-
046-064>066-078>081-088>090.

&&

UPDATE...Bennett
DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 21, 1:36 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
236 AM CDT Mon Jul 21 2025

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
236 AM CDT Mon Jul 21 2025 /136 AM MDT Mon Jul 21 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory is in effect for our eastern counties this
afternoon. See the latest heat messages for the latest
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances increase Wednesday and Thursday. It is too
early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 3:18 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Mon Jul 21 2025

KSZ088-212145-
Clark KS-
418 PM CDT Mon Jul 21 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN CLARK COUNTY THROUGH 445
PM CDT...

At 418 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Acres, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9987 3747 9974 3747 9956 3719 9958
      3700 9971
TIME...MOT...LOC 2118Z 200DEG 10KT 3707 9976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jul 21, 3:43 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
443 PM CDT Mon Jul 21 2025

KSZ030-212230-
Trego KS-
443 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3907 9959 3890 9983 3899 9994 3913 9985
      3913 9959
TIME...MOT...LOC 2143Z 223DEG 16KT 3899 9983

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jul 21, 3:50 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Mon Jul 21 2025

KSZ088-212230-
Clark KS-
450 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK COUNTY
THROUGH 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ashland around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 9977 3705 9990 3722 9999 3724 9972
TIME...MOT...LOC 2150Z 176DEG 9KT 3710 9983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jul 21, 4:14 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Mon Jul 21 2025

KSZ089-212300-
Comanche KS-
514 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COMANCHE COUNTY
THROUGH 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Coldwater, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Coldwater and Lake Coldwater around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3719 9936 3721 9948 3738 9948 3738 9923
TIME...MOT...LOC 2214Z 191DEG 11KT 3723 9942

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BENNETT

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Trego

When
July 21, 4:24 PM CST
Where
Trego County, 0.69 mi N of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -99.880

Thunderstorm Wind, Comanche

When
July 21, 4:42 PM CST
Where
Comanche County, Protection
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -99.480

Emergency management report tree damage just north of Protection.

Thunderstorm Wind, Comanche

When
July 21, 5:21 PM CST
Where
Comanche County, Coldwater
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
37.270, -99.330

An Ambient wind measuring station reported 78 mph gusts.

Hail, Trego

When
July 21, 5:26 PM CST
Where
Trego County, 1.75 mi ESE of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -100.090

Quarter size hail was reported by the public.

Thunderstorm Wind, Comanche

When
July 21, 5:29 PM CST
Where
Comanche County, 0.88 mi NE of Coldwater Stark Arpt
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.280, -99.310

Downed powerlines on highway 160 going from the KDOT building to about 1.6 miles east.

Thunderstorm Wind, Comanche

When
July 21, 6:00 PM CST
Where
Comanche County, Coldwater
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.270, -99.330

Social media report of broken windows, downed trees, and downed power poles.

Thunderstorm Wind, Ellis

When
July 21, 6:13 PM CST
Where
Ellis County, 9.13 mi N of Hog Back
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.050, -99.470

A mesonet station measured 65 mph gusts.

Thunderstorm Wind, Ellis

When
July 21, 7:02 PM CST
Where
Ellis County, 6.09 mi ENE of Pfeifer
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.720, -99.060

Reported by the Public.

Thunderstorm Wind, Rush

When
July 21, 7:15 PM CST
Where
Rush County, Liebenthal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -99.320

Estimated wind gusts by law enforcement.

Thunderstorm Wind, Pawnee

When
July 21, 8:21 PM CST
Where
Pawnee County, 1.29 mi WNW of Hamburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.130, -99.190

Thunderstorm Wind, Stafford

When
July 21, 8:31 PM CST
Where
Stafford County, 5.1 mi WSW of Neola
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
37.850, -98.590

Measured wind gusts.

Thunderstorm Wind, Pratt

When
July 21, 8:47 PM CST
Where
Pratt County, 2.76 mi S of Pratt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.610, -98.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273524, 1273526, 1273527, 1273525, 1273528, 1273535, 1273529, 1273530, 1273531, 1273532, 1273533, 1273534.